Georgia, 2019

Tornado and Damaging Wind in Georgia, March 14, 2019

March 14, 2019 · NWS FFC · 2 events in 2 counties and zones

Scattered thunderstorms developed ahead of deep upper-level rough and associated cold front producing isolated severe thunderstorms and one tornado during the evening of March 14th into the early morning hours of March 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms developed ahead of deep upper-level rough and associated cold front producing isolated severe thunderstorms and one tornado during the evening of March 14th into the early morning hours of March 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 14, 2:51 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 14, 2:51 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
351 PM EDT Thu Mar 14 2019

.SHORT TERM /Tonight through Friday Night/...

To begin the short term period, a strong upper-level cutoff low is
moving northeastward across the Northern Plains and into the Great
Lakes region. The associated surface low has deepened significantly
and is well-occluded. A cold front is splitting off from the
occluded front in Indiana and dropping N-S into the southeastern
CONUS. With the moisture return to our area from continued
southeasterly flow, along with our area being positioned in the warm
sector of this system ahead of the approaching cold front, dewpoints
have increased into the upper 50s to low 60s throughout the region
and temperatures have reached into the upper 60s and low 70s.
Moreover, a tightening of the pressure gradient has allowed for an
increase in wind speeds across the forecast area, with wind gusts of
20-25 kts still ongoing this afternoon.

The main line of showers and thunderstorms associated with the cold
front is currently moving eastward into Alabama. Some isolated
showers and thunderstorms will be possible ahead of the main line by
late this afternoon, with the line itself entering northwest
Georgia tonight. Increased dewpoints are indicative of some
destabilization of the atmosphere ahead of the front. With SBCAPE
values of 500-1000 J/kg co-located with some impressive deep layer
shear and 1 km helicity values over 200 m^2/s^2, there is a
chance for some thunderstorms rotating thunderstorms as the line
enters our forecast area. Some of these storms could be strong to
severe, with strong wind gusts and a possible brief tornado
possible with severe storms that occur.

The highest risk for strong to severe thunderstorms will be
positioned across far northwest Georgia during the overnight hours.
The intensity and organization of the storms will then begin to
decrease as the front pushes southeastward towards the metro area.
While brief periods of heavy rainfall are possible with stronger
storms embedded within the line, rainfall totals are generally
expected to be between 0.5 and 1 inch along and north of the I-85
corridor. The only exception is the far northeast in the higher
elevations, where orographic lift could enhance rainfall totals to
as high as 2 inches.

The main axis of showers and thunderstorms will push southeastward
away from the metro area by Friday afternoon and clear the
forecast area by Friday night. As the cold front clears the area,
low temperatures overnight will return to near climatological
normals, mainly in the mid to upper 30s in north Georgia and low
to mid 40s in central Georgia.

King

.LONG TERM /Saturday through Thursday/...

Short-term front expected to be south of the CWA by Saturday, with
cool, dry high pressure building in behind it. Extended models are
showing the old frontal boundary and tropical moisture south of the
forecast area could creep northward into central Georgia Sunday as a
few weak waves move through the area. For now, though, forecast kept
dry through early week. Extended models diverge in solution
beginning midweek, particularly in the timing of the next system.
For now, have opted with the drier GFS, keeping things dry
through Wednesday, then pulling a weakening cold front through the
state Wednesday night into Thursday. Even still, pops are low,
and have only included slight chance at this time. Should the
ECMWF pan out, rain chances would start a little earlier (Tuesday
night) and coverage be a little better.

Temperatures through the extended are generally below average. We
will see overnight lows approaching freezing a few nights, and a
Frost/Freeze product (Advisory/Warning) may be necessary through the
weekend.

31

&&

AVIATION...
18Z Update...
A cold front is approaching the forecast area from the west which
will bring increasing rain chances starting this afternoon. Ceilings
have lifted to high MVFR/low VFR across the metro sites, but will
steadily lower to MVFR tonight as the front and associated showers
approach. Anticipating VCSH to begin at 21Z with some isolated
showers ahead of the line, and prevailing SHRA to begin at 06-08Z.
Some thunderstorms are anticipated in the line of showers ahead of
the front, so a PROB30 for TSRA was included at 08-14Z at ATL.
Visibility restrictions are expected where TSRA occurs. IFR
ceilings are moreover expected to develop during this period of
the most widespread showers/thunderstorms. Winds will be S to SE
throughout the afternoon at 10-15 kts with gusts of 20-25 kts.
Winds will then shift to SW by around 03Z and continue towards NW
by about 15Z Friday behind the passage of the front.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  66  42  62 /  50  60  20   0
Atlanta         58  63  41  57 /  70  70  20   0
Blairsville     54  61  34  54 /  90  80  10   0
Cartersville    54  60  38  56 /  90  70  10   0
Columbus        63  68  46  62 /  50  60  20   5
Gainesville     57  62  39  59 /  70  70  10   0
Macon           63  71  46  63 /  30  60  30   0
Rome            55  61  38  57 /  80  60  10   0
Peachtree City  59  65  41  60 /  70  70  20   0
Vidalia         62  80  52  65 /  10  60  50   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....31
AVIATION...King
Hazardous weather outlook, Mar 14, 3:51 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
451 PM EDT Thu Mar 14 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-152100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
451 PM EDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

There is a Slight Risk for severe storms across northwest
Georgia out ahead and along a front pushing into the area late
tonight. The highest threat for severe weather will exist across
northwest Georgia from about 8 PM until 2 AM. The primary threats
will be damaging wind gusts, hail, and tornadoes can't be ruled
out. In addition, a strong storm could develop at any location
across north and central Georgia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and a few thunderstorms will linger across north and
central Georgia on Friday. Thunderstorms should remain below
severe limits. Otherwise expect dry weather through the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Mar 14, 6:16 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
716 PM EDT THU MAR 14 2019

GAZ002-011-012-019-142345-
Chattooga GA-Walker GA-Gordon GA-Floyd GA-
716 PM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHEASTERN
WALKER...WESTERN GORDON AND NORTHERN FLOYD COUNTIES UNTIL 745 PM
EDT...

At 716 PM EDT...a strong thunderstorm was over Berryton, or near
Summerville...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Naomi, Center Post, Subligna,
Suttles Mill, Tidings, Lake Marvin, Cloudland, Berryton,
Chattoogaville, Everett Springs, James H. Floyd State Park and
Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8517 3451 8498 3428 8546 3429 8546
      3454 8552
TIME...MOT...LOC 2316Z 246DEG 32KT 3448 8542

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 14, 6:46 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
746 PM EDT THU MAR 14 2019

GAZ002-011-012-019-150015-
Chattooga GA-Walker GA-Gordon GA-Floyd GA-
746 PM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHEASTERN
WALKER...WESTERN GORDON AND NORTHERN FLOYD COUNTIES UNTIL 815 PM
EDT...

At 746 PM EDT...a strong thunderstorm was over Holland, or 7 miles
south of Summerville...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Subligna, Suttles Mill, Berryton,
Chattoogaville, Tidings, Everett Springs, Lake Marvin, James H. Floyd
State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3468 8516 3450 8499 3429 8545 3439 8549
      3444 8549
TIME...MOT...LOC 2346Z 244DEG 20KT 3437 8540

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 106 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Floyd

When
March 14, 7:06 PM EST to 7:08 PM EST
Where
Floyd County, 3.6 mi ESE of Vans Vly to 3.42 mi SSW of Six Mile
Rating
EF0
Path length
1.68 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.119, -85.259

A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 75 mph and a maximum path width of 150 yards touched down west of Randall Road SW where a few trees were uprooted and a shed was destroyed. The |tornado moved east-northeast across Randall Road to around the intersection of Lyons Bridge Road SW and Booger Hollow Road where it turned northeast along Booger Hollow road. Numerous trees were uprooted or snapped and two homes were damaged just north of the intersection of Booger Hollow Rd and Lyons Bridge Rd. A carport collapsed and portions of the roof of one home and a building beside were peeled and scattered across the yard. Another home adjacent had significant amounts of its metal roofing peeled back allowing rainwater to damage the inside of the home. A trampoline was tossed approximately 100 yards over the second home into the top of a neighbor's tree. Numerous trees were snapped in the forest adjacent the homes. The tornado lifted northeast of the damaged homes before reaching Hwy 27. No injuries were reported. [03/14/19: Tornado #1, County #1/1, EF-0, Floyd, 2019:020].

Thunderstorm Wind, Polk

When
March 14, 7:32 PM EST to 7:37 PM EST
Where
Polk County, 2.37 mi NNE of Walthrall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.960, -85.250

A National Weather Service survey team found multiple trees blown near Highway 27 south of Cedartown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyThe tornado archive for Georgia, 2019Warnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805556, 805557.